Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Baltimore/Washington

August 26, 2003Saint Mary's County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 26, 2003, 6:12 PM EDT for Saint Mary's County, Maryland. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2003, 6:12 PM EDT (22:12 UTC)
Expired
Aug 26, 2003, 7:45 PM EDT
In force
93 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Saint Mary's County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1276 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:35 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 26, 3:35 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT TUE AUG 26 2003

SHORT TERM (TONIGHT-WED)

...SVR TSTM WATCH FOR ENTIRE MD AND NRN VA/DC UNTIL 8PM EDT...

TONIGHT...LATEST RDR IMAGERY SHOWS LINE OF STORMS EXTENDING FROM
NEAR HARRISBURG TO CUMBERLAND RACING TO THE SE ABT 40 KTS. SOME
POTENTIAL FOR WIND DAMAGE GIVEN FAST MOVEMENT BUT AREA WAS NOT ABLE
TO RECOVER TOO MUCH FROM MORNING ACTIVITY. THIS LINE COULD INTENSIFY
THIS EVENING AS IT APPROACHES THE DC METRO WHERE TEMPS WERE ABLE TO
CLIMB BACK TO NEAR 90 AFTER MORNING RAIN.

IR IMAGERY SHOWS ANOTHER COMPLEX EVOLVING NEAR CHICAGO ATTM. THIS
ONE MAY REACH US PERHAPS IN THE WEE HRS OF THE MORNING IF IT IS ABLE
TO SURVIVE. GIVEN WNW FLOW STORMS LIKELY TO TRACK ACROSS THE NRN
HALF OF THE CWA WITH MOST THE ACTIVITY REMAINING NORTH OF PETERSBURG
WV /MANASSAS TO ADW LINE.

TOMORROW... SFC FRONT APPROACHES THE MASON/DIXON LINE WITH MORE
STORMS AND CHANCE OF SVR WX.

.LONG TERM WEDNESDAY NIGHT THROUGH TUESDAY...
GENERALLY FLAT FLOW ACROSS THE REGION THROUGH FRIDAY. THEN CLOSED
LOW OVER CANADA DIGS SOUTH...WITH TROUGH EXTENDING INTO THE PLAINS
BY THE WEEKEND.

UNSETTLED WEATHER EXPECTED THROUGH MUCH OF THE PERIOD AS A COUPLE OF
COLD FRONTS MOVE INTO THE AREA. THE FIRST FRONT SHOULD MOVE INTO THE
SOUTHERN ZONES WEDNESDAY NIGHT.  SOME DRIER AIR EXPECTED TO MOVE IN
FROM THE NORTH...MAINLY IN THE MID AND UPPER LEVELS ON THURSDAY.
WILL MAKE SLIGHT CHANGE FROM THE PREVIOUSLY DRY FORECAST ON
THURSDAY  WITH SURFACE HIGH CENTERED TO THE NORTHEAST. WILL ADD
GHOST POPS TO GRIDS. EASTERLY FLOW BECOMES SOUTHEAST/SOUTH EARLY
FRIDAY...WITH MOISTURE DEPTH AND TEMPERATURES ON THE INCREASE.

NEXT COLD FRONT WILL APPROACH THE AREA ON SATURDAY. SOME TIMING
ISSUES NOTED WITH THIS FRONT. THE COMPROMISE BRINGS THE FRONT SLOWLY
THROUGH ON MONDAY...WILL KEEP CHANCE SHOWERS AND THUNDERSTORMS
SATURDAY THROUGH MONDAY AND TAPER TO SLIGHT CHANCE ON TUESDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 26, 11:00 AM EDT, 7 hours 12 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE.

THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE
PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO
THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE
MORE ISOLATED IN NATURE.

STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 9 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS
THE AREA.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON.

LFR/MANNING

In the hours before

Local storm report, Aug 26, 4:08 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    RESTON                    VA   WIND DAMAGE
08/26/03   FAIRFAX                        A FEW TREES DOWN ONTO
                                          APARTMENT BUILDING.
                                          REPORTED BY FAIRFAX
                                          COUNTY 911.

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   ST. MARYS                     NUMEROUS TREES DOWN WEST
                                          AND CENTRAL PORTION OF
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0345 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MINERAL                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY MINERAL COUNTY 911.

0400 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MINERAL                        NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY BERKELEY COUNTY 911.
Local storm report, Aug 26, 4:14 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAMES
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
414 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    RESTON                    VA   WIND DAMAGE
08/26/03   FAIRFAX                        A FEW TREES DOWN ONTO
                                          APARTMENT BUILDING.
                                          REPORTED BY FAIRFAX
                                          COUNTY 911.

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   WASHINGTON                    NUMEROUS TREES DOWN WEST
                                          AND CENTRAL PORTION OF
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0345 PM    COUNTYWIDE                WV   WIND DAMAGE
08/26/03   MORGAN                         NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY MORGAN COUNTY 911.

0400 PM    COUNTYWIDE                WV   WIND DAMAGE 08/26/03
8/26/03    BERKELEY                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED BY
                                          BERKELEY COUNTY 911
Special weather statement, Aug 26, 5:05 PM EDT, 1 hour 7 minutes before
VAZ041-052-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT TUE AUG 26 2003

AT 505 PM EDT...DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS MOVING ACROSS LOUDOUN AND FAIRFAX COUNTIES THESE
STORMS HAVE SENT OUT STRONG WINDS IN TO PRINCE WILLIAM AND FAUQUIER
COUNTIES. THESE WINDS CAN BE AS STRONG AS 40 MPH. THE COMMUNITIES OF
BULL RUN...HAYMARKET...MANASSAS ...MANASSAS PARK AND THE PLAINS WILL
BE AFFECTED BY THESE WINDS THROUGH 600 PM EDT.
Local storm report, Aug 26, 5:12 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
512 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   WASHINGTON                     NUMEROUS TREES DOWN
                                          ACROSS WESTERN AND
                                          CENTRAL PORTION OF THE
                                          COUNTY. REPORTED BY
                                          WASHINGTON COUNTY 911.

0400 PM    SHARPSBURG                MD   65 MPH TSTM GUST
08/26/03   WASHINGTON                     REPORTED BY SKYWARN.

0415 PM    COUNTYWIDE                MD   WIND DAMAGE
08/26/03   CARROLL                        A FEW TREES DOWN.REPORTED
                                          BY CARROLL COUNTY 911.

0425 PM    BURKITTSVILLE             MD   WIND DAMAGE
08/26/03   FREDERICK                      GAPLAND ROAD CLOSED BY
                                          DOWNED TREES. REPORTED BY
                                          SKYWARN.
Local storm report, Aug 26, 5:24 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    KEARNEYSVILLE             WV   WIND DAMAGE
08/26/03   JEFFERSON                      NUMEROUS TREES DOWN.
                                          REPORTED BY SPOTTER.

0430 PM    LAYTONSVILLE              MD   WIND DAMAGE
08/26/03   MONTGOMERY                     NUMEROUS TREES DOWN
                                          BLOCKING ROUTE 108.
                                          REPORTED BY SPOTTER.

0430 PM    FREDERICK                 MD   WIND DAMAGE
08/26/03   FREDERICK                      A FEW TREES DOWN.
                                          REPORTED BY SKYWARN.

0430 PM    GARRISON                  MD   WIND DAMAGE
08/26/03   BALTIMORE                      NUMEROUS TREES DOWN.
                                          POWER OUTAGES. REPORTED
                                          BY BALTIMORE COUNTY 911.

0440 PM    POINT OF ROCKS            MD   60 MPH TSTM GUST
08/26/03   FREDERICK                      MEASURED BY SPOTTER.

0505 PM    STERLING                  VA   0.75 IN HAIL
08/26/03   LOUDOUN                        PENNY SIZED HAIL WAS
                                          REPORTED IN STERLING
                                          PARK. REPORTED BY OFF
                                          DUTY NWS MET.

0515 PM    GREENBELT                 MD   WIND DAMAGE
08/26/03   PRINCE GEORGES                 POWER LINES DOWNED ONTO
                                          CAPITOL BELTWAY AT
                                          GREENBELT. INTERSTATE
                                          CLOSED. REPORTED BY
                                          MEDIA.

0518 PM    BRANDYWINE                MD   0.75 IN HAIL
08/26/03   PRINCE GEORGES                 PENNY SIZED HAIL FELL.
                                          REPORTED BY SKYWARN.
Local storm report, Aug 26, 5:34 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
534 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    BELTSVILLE                MD   75 MPH TSTM GUST
08/26/03   PRINCE GEORGES                 A SPOTTER RECORDED A WIND
                                          GUST OF 78 MPH. LOTS OF
                                          TREE DAMAGE IN VICINITY.

0530 PM    BOWIE                     MD   WIND DAMAGE
08/26/03   PRINCE GEORGES                 LARGE TREES DOWN.
                                          REPORTED BY SKYWARN.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:10 AM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, City of Fairfax50 min
Aug 26, 11:58 AM EDTSpecial Marine WarningLWX32 min
Aug 26, 12:27 PM EDTSpecial Marine WarningLWX63 min
Aug 26, 4:09 PM EDTSevere Thunderstorm WarningLWXLoudoun66 min
Aug 26, 4:33 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax72 min
Aug 26, 4:38 PM EDTSevere Thunderstorm WarningLWXArlington, City of Alexandria, City of Falls Church97 min
Aug 26, 4:39 PM EDTSpecial Marine WarningLWX81 min
Aug 26, 4:39 PM EDTSpecial Marine WarningLWX81 min
Aug 26, 4:39 PM EDTSpecial Marine WarningLWX81 min
Aug 26, 4:58 PM EDTFlash Flood WarningLWXArlington, City of Alexandria, City of Falls Church3 hr
Aug 26, 6:07 PM EDTSpecial Marine WarningLWX53 min
Aug 26, 6:22 PM EDTSpecial Marine WarningLWX113 min
Aug 26, 6:22 PM EDTSpecial Marine WarningLWX113 min
Aug 26, 6:45 PM EDTTornado WarningLWXKing George30 min
Aug 26, 7:15 PM EDTSevere Thunderstorm WarningLWXKing George45 min
Aug 26, 3:07 PM EDTSevere Thunderstorm WarningLWXWashington53 min
Aug 26, 3:56 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick79 min
Aug 26, 3:58 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington32 min
Aug 26, 4:17 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore73 min
Aug 26, 4:20 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery70 min
Aug 26, 4:47 PM EDTSevere Thunderstorm WarningLWXAnne Arundel73 min
Aug 26, 5:14 PM EDTSevere Thunderstorm WarningLWXCalvert61 min
Aug 26, 5:43 PM EDTSevere Thunderstorm WarningLWXCharles62 min
Aug 26, 6:15 PM EDTSevere Thunderstorm WarningLWXCalvert60 min
Aug 26, 6:31 PM EDTTornado WarningLWXCharles29 min
Aug 26, 7:00 PM EDTSevere Thunderstorm WarningLWXCharles45 min
Aug 26, 3:22 PM EDTSevere Thunderstorm WarningLWXMorgan53 min
Aug 26, 3:32 PM EDTSevere Thunderstorm WarningLWXBerkeley58 min
Aug 26, 3:51 PM EDTSevere Thunderstorm WarningLWXJefferson54 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.